Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 34, NWS Topeka, KS

May 23, 2007Morris County, Kansas

NWS Topeka, KS issued this flash flood warning at May 23, 2007, 9:14 PM CDT for Morris County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2007, 9:14 PM CDT (02:14 UTC)
Expired
May 24, 2007, 1:15 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Morris County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 9:32 PM CDTFLASH FLOOD1 W Wilsey, KSFIVE INCHES OF WATER FLOWING OVER ROAD NEAR 1900 ROAD AND 56 HIGHWAY. 1900 ROAD UNDERWATER FOR ABOUT A HALF MILE SOUTH OF THIS AREA.
May 23, 10:33 PM CDTFLASH FLOOD4 E Wilsey, KSWATER OVER ROAD AT 1400 ROAD AND 56. WATER OVER ROAD AT VARIOUS SPOTS WEST ON 56 TO 2100 ROAD. ESTIMATED TWO FEET OF WATER OVER V ROAD NEAR 1500 ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 240216
FFWTOP
KSC127-240615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MORRIS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 115 AM CDT

* AT 910 PM CDT...A TRAINED STORM SPOTTER REPORTED WATER OVER A 
COUNTY ROAD NEAR WILSEY.  DOPPLER RADAR INDICATES THAT THAT 2 TO 3 
INCHES OF RAIN HAS FALLEN THROUGH CENTRAL MORRIS COUNTY...AND 
THUNDERSTORMS WILL CONTINUE TO TRAIN OVER THIS AREA FOR THE NEXT FEW 
HOURS.  

* LOCATIONS IMPACTED INCLUDE...
  COUNCIL GROVE LAKE...
  WILSEY...
  WHITE CITY...
  PARKERVILLE...
  DWIGHT...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3851 9686 3851 9652 3886 9649 3886 9671
      3871 9680

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 23, 5:04 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 23, 5:04 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT WED MAY 23 2007

.DISCUSSION...

TONIGHT AND THURSDAY...BIGGEST THREAT BEYOND SVR THIS EVENING IS THE
POTENTIAL FOR HEAVY RAIN. ALL SIGNS POINT TO THIS INCLUDING HIGH
PRECIPITABLE WATER VALUES BETWEEN 150 AND 200% OF NORMAL, INFLOW TO
SFC FNT, APPCH OF STG UPPER SYSTEM FROM THE SOUTHWEST AND POTENTIAL
TRAINING OF ECHOES OVER WATCH AREA. ONLY CONCERN IS WHETHER
PRECURSOR SEVERE WEATHER AND ANY COLD POOL OUTFLOWS MAY SHIFT AXIS
OF HEAVIEST RAIN FURTHER SOUTHEAST LATER TONIGHT. EVENING SHIFT WILL
NEED TO WATCH THIS AND MAY NEED TO ADJUST WATCH AREA ACCORDINGLY.

AM FOLLOWING GFS ON FRONTAL PASSAGE ON THURSDAY AND THIS SHOULD
BRING AN END TO PCPN MOST OF AREA BY AFTN. SOME QUESTION ON
LINGERING PCPN SERN CWA BUT HAVE TRIED TO BLEND FCST WITH NEIGHBORS
SINCE IS A BIT UNCLEAR JUST WHERE ENOUGH LIFT WILL BRING RESIDUAL
SHOWERS YET LATE TMRW AFTN. TEMPERATURES SHOULD RECOVER A BIT ON
THURSDAY...COULD BE EVEN WARMER OVER NORTHWEST CWA IF ENOUGH SOLAR
INSOLATION OCCURS BEHIND PRECIPITATION AREA.

SK

CONCERNS FOR THURSDAY NIGHT INTO FRIDAY IS EXTENT FRONT WILL GET
PUSHED TO THE SOUTH AS THE UPPER WAVE AND ITS LIFT EJECTS TO THE
NORTHEAST.  NAM LINGERS SOME PRECIP CHANCES ALONG AND A LITTLE
BEHIND THE FRONT INTO THE EVENING HOURS THURSDAY...WHILE THE GFS
PUSHES PRECIP SOUTH AND EAST.  AFTER COORDINATION...HAVE LEFT SOME
LOW POPS FOR THE SOUTHEAST CORNER COUNTIES FOR THURSDAY EVENING AND
FRIDAY MORNING. LOWS FRIDAY MORNING FROM THE UPPER 40S NORTH TO
LOWER 50S SOUTH.  FOR FRIDAY AFTERNOON...FRONTAL BOUNDARY STALLS TO
THE SOUTH. WITH SOME FOCUS FOR CONVERGENCE AND FLOW ALOFT IN WAKE OF
DEPARTING SHORTWAVE TURNS WEST TO SOUTHWESTERLY...AND HINTS OF WEAK
EMBEDDED SHORTWAVE ENERGY ALONG WITH SOME INSTABILITY FOR THE
AFTERNOON...HAVE KEPT SOME LOW CHANCE POPS OVER THE SOUTHERN
COUNTIES. HIGHS FRIDAY GENERALLY IN THE MIDDLE 70S.

PRECIPITATION CHANCES INCREASE ACROSS THE CWA OVER THE WEEKEND AGAIN
AS A NORTHERN STREAM SHORTWAVE PUSHES ACROSS THE AREA.  LIFT FROM
THIS FEATURE AND RESIDUAL MOISTURE/INSTABILITY ALONG OLD FRONTAL
BOUNDARY ALL CONTRIBUTE TO PRECIPITATION CHANCES IN THE 30 TO 50
PERCENT RANGE WITH THE BETTER CHANCES DURING THE DAY SATURDAY.
PRECIPITATION CHANCE LINGER INTO SUNDAY BUT SHOULD BE MAINLY IN THE
MORNING.  HIGHS OVER THE WEEKEND IN THE MID TO UPPER 70S.

THE MEMORIAL DAY INTO WEDNESDAY FORECAST UNFORTUNATELY CONTINUES THE
ABOVE PATTERN WITH MODELS HINTING OF SEVERAL SHORTWAVES MOVING
ACROSS THE AREA...COMBINED WITH SOMEWHAT MOIST AND UNSTABLE SURFACE
CONDITIONS.  BETTER CHANCES FOR PRECIP AT THIS TIME APPEAR MONDAY
NIGHT INTO TUESDAY NIGHT. HIGHS MONDAY AND TUESDAY IN THE LOWER TO
MIDDLE 80S.  FLOW TURNS MORE NORTHWESTERLY TUESDAY NIGHT INTO
WEDNESDAY WITH SOME THICKNESS COOLING. HAVE HIGHS WEDNESDAY IN THE
IN THE UPPER 70S TO LOWER 80S.

PF

&&

.AVIATION...

CONVECTION ACROSS NE KANSAS THE PRIMARY CHALLENGE FOR 18Z TAFS.
SHOWERS AND THUNDERSTORMS EXPECTED ALONG A BOUNDARY STRETCHING NE TO
SW JUST TO THE EAST OF MHK. VCTS AT MHK THROUGH THE AFTERNOON...WITH
-TSRA BEGINNING EARLY THIS EVENING. SIMILAR AT TOP AND FOE...THOUGH
A BIT LATER WITH TIMING AND LESSER COVERAGE. WINDS WILL CONTINUE TO
BE GUSTY THROUGH THE AFTERNOON...AND WILL NOT TAPER OFF MUCH BY
MORNING AHEAD OF FROPA AROUND 14Z AT MHK AND 15Z AT TOP AND FOE.
POSSIBILITY OF LLWS WITH FROPA...BUT LEFT OUT FOR NOW FOR FURTHER
ANALYSIS BY LATER SHIFTS.

EK

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH EARLY
THURSDAY MORNING FOR AREAS GENERALLY WEST OF AN HERINGTON...MANHATTAN TO
SENECA LINE. KSZ008>010-020>022-034-035

CORRECTED WATCHES/WARNINGS/ADVISORIES SECTION AND INCLUDED COUNTY
ZONE NUMBERS.

PF
Hazardous weather outlook, May 23, 4:40 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT WED MAY 23 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-242145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
440 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A FRONTAL BOUNDARY OVER CENTRAL KANSAS WILL GRADUALLY WORK EAST
OVERNIGHT AS A COLD FRONT. THE FRONT INTERACTING WITH A VERY MOIST
AND UNSTABLE AIR MASS...WILL RESULT IN STRONG TO SEVERE
THUNDERSTORMS OVER THE AREA...ALONG WITH AT TIMES...VERY HEAVY
RAINFALL. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE
WEATHER THREAT... BUT AN ISOLATED TORNADO COULD NOT BE RULED OUT
THROUGH THE EVENING HOURS. RAINFALL AMOUNTS IN THE 2 TO 4 INCH
RANGE ARE POSSIBLE WHERE THE STRONGER STORMS PERSIST OR REGENERATE
AND MOVE ACROSS THE SAME AREA. A FLASH FLOOD WATCH IS POSTED FOR
AREAS GENERALLY WEST OF A HERINGTON...MANHATTAN TO SENECA LINE.
DEPENDING ON THE MOVEMENT OF THE FRONT OVERNIGHT...THIS WATCH MAY
NEED TO BE ADJUSTED FURTHER EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING WITH SOME STILL
HAVING THE POTENTIAL TO PRODUCE VERY HEAVY RAIN. THESE STORMS WILL THEN
DIMINISH BY MIDDAY NORTH AND WEST OF THE TURNPIKE. THERE IS A LINGERING
THREAT FOR THUNDERSTORMS SOUTHEAST OF THE TURNPIKE THURSDAY
AFTERNOON AND OVER THE EXTREME SOUTHEAST PORTIONS OF THE
AREA...SOUTHEAST OF INTERSTATE 35 THURSDAY NIGHT.

OFF AND ON THUNDERSTORM CHANCES WILL BE FOUND ACROSS MUCH OF THE
AREA FRIDAY NIGHT INTO TUESDAY NIGHT. THE BETTER CHANCES FOR MORE
WIDESPREAD THUNDERSTORM ACTIVITY WILL BE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.  SPOTTERS ARE ALSO ENCOURAGED TO
REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Special weather statement, May 23, 5:14 PM CDT, 4 hours before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT WED MAY 23 2007

KSZ011-012-232315-
BROWN-NEMAHA-
514 PM CDT WED MAY 23 2007

THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF EASTERN NEMAHA AND NORTHWEST BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40
TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
SABETHA...ONEIDA AND MORRILL.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, May 23, 6:22 PM CDT, 2 hours 52 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT WED MAY 23 2007

KSZ008-009-020-034-232330-
CLOUD-OTTAWA-REPUBLIC-WASHINGTON-
622 PM CDT WED MAY 23 2007

THROUGH 630 PM CDT...SCATTERED STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS PORTIONS OF REPUBLIC...WESTERN
WASHINGTON...CLOUD AND NORTHERN OTTAWA COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
GLASCO...SCANDIA...REPUBLIC...NORWAY...NARKA...MUNDEN...MORROWVILLE..
.MAHASKA...JAMESTOWN...HADDAM...CUBA...COURTLAND...CONCORDIA...CLYDE.
..BELLEVILLE...AURORA AND AGENDA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM CST.
Special weather statement, May 23, 6:33 PM CDT, 2 hours 41 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT WED MAY 23 2007

KSZ011-012-024-240030-
BROWN-JACKSON-NEMAHA-
633 PM CDT WED MAY 23 2007

THROUGH 730 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF SOUTHEAST NEMAHA...BROWN AND NORTHERN JACKSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 50 MPH
AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
SOLDIER...GOFF...WETMORE...NETAWAKA...KICKAPOO
RESERVATION...POWHATTAN...FAIRVIEW...MORRILL...HAMLIN...HIAWATHA...
RESERVE AND IOWA SAC AND FOX RESERVATION.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, May 23, 7:40 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 SSW BURDICK           38.54N 96.86W
05/23/2007  M1.00 INCH       MORRIS             KS   TRAINED SPOTTER

            MOSTLY NICKEL, BUT A FEW LARGER QUARTER SIZE STONES.

&&

JL
Local storm report, May 23, 8:06 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
806 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             WILSEY                  38.64N 96.68W
05/23/2007  M1.00 INCH       MORRIS             KS   TRAINED SPOTTER

            QUARTER SIZE HAIL.

&&

JL
Local storm report, May 23, 8:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     FLOOD            BELLEVILLE              39.82N 97.63W
05/23/2007                   REPUBLIC           KS   LAW ENFORCEMENT

            STREET FLOODING REPORTED IN TOWN.

&&

JL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:02 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris58 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningTOPMorris48 min
May 23, 8:29 PM CDTFlash Flood WarningTOPRepublic4 hr
May 23, 9:09 PM CDTSevere Thunderstorm WarningTOPMorris51 min
May 23, 10:27 PM CDTFlash Flood WarningTOPDickinson, Geary, Morris4 hr
May 23, 11:27 PM CDTFlash Flood WarningTOPOttawa4 hr
May 24, 12:54 AM CDTFlash Flood WarningTOPClay4 hr
May 24, 1:28 AM CDTFlash Flood WarningTOPMarshall, Riley, Washington4 hr
May 24, 1:31 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley44 min
May 24, 2:20 AM CDTFlash Flood WarningTOPDickinson, Geary4 hr
May 24, 3:20 AM CDTFlash Flood WarningTOPNemaha, Pottawatomie4 hr
May 24, 4:08 AM CDTFlash Flood WarningTOPOttawa4 hr
May 24, 4:52 AM CDTFlash Flood WarningTOPClay113 min
May 24, 5:21 AM CDTFlash Flood WarningTOPMarshall, Riley114 min
May 24, 6:04 AM CDTFlash Flood WarningTOPGeary, Riley56 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.